Texas, 2004

Funnel Cloud in Texas, May 16, 2004

May 16, 2004 · NWS HGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 16, 1:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 16, 1:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
215 PM CDT SUN MAY 16 2004

.DISCUSSION...
SCT SHWRS AND A FEW TSTMS ARE OCCURRING THIS AFT OFFSHORE AND ACROSS
THE SE 1/3 OF THE AREA. DURING THE MORNING HOURS THE ATMOSPHERE BEGAN
ITS TRANSITION TO A MUCH MORE MOIST ATMOSPHERE. PW VALUES HAVE LIKELY
CLIMBED TO AROUND 1.5 INCHES ALONG THE UPPER COAST WITH DW PTS NOW
IN THE LOWER TO MID 70S ACROSS THE COASTAL ZONES.

MAIN FORECAST CHALLENGE IS THE CHC OF RAIN EARLY THIS WEEK. BELIEVE
THAT THE 12Z MODEL GUIDANCE IS NOT HANDLING THE EVOLUTION OF THE
DEEPER MOISTURE OVR SE TX VERY WELL. THEREFORE...POP GUIDANCE IS
LIKELY TOO LOW FOR THE CENTRAL AND COASTAL SECTIONS OF SE TX TOMORROW.
I EXPECT THAT WE WILL SEE MORE PRECIP COVERAGE TOMORROW THAN WHAT WE ARE
SEEING TODAY BECAUSE OF THE ADDED LIFT THAT THE APPROACHING MID/UPPER
LEVEL DISTURBANCE FROM THE WEST WILL PROVIDE. WILL THEREFORE ADVERTISE
HIGH CHC POPS ACROSS THIS AREA TOMORROW. I ALSO EXPECT DEVELOPMENT TO
CONTINUE OVER THE GULF TONIGHT...WITH SOME SHWR ACTIVITY PUSHING INLAND
OVERNIGHT. GIVEN THE WEAK MID-LEVEL FLOW THAT WILL BE IN PLACE
TOMORROW...WE MAY EXPERIENCE SOME LOCALLY HEAVY RAINFALL ACROSS THE SE
1/3 OF SE TX. WILL HOLD OFF ON MENTIONING THIS IN THE FORECAST AT THIS
POINT BECAUSE OF LOW CONFIDENCE...AND LET FUTURE SHIFTS EVALUATE THE
SITUATION.

A MID-UPPER LEVEL RIDGE WILL BUILD AROUND THE DISTURBANCE THAT WILL
BE OVR SE TX TOMORROW. CONSENSUS OF THE MODEL GUIDANCE IS THAT THIS
RIDGE WILL NUDGE THE DISTURBANCE SOUTHWARD INTO THE GULF AROUND MID-WEEK.
WILL THEREFORE CONTINUE TO ADVERTISE LOWER POPS AND WARMER TEMPS AT THE
END OF THE WEEK. AS THE PREVIOUS FORECASTER MENTIONED...WE COULD HIT 90
DEGREES BY THE END OF THE WEEK.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

.POINT TEMPS/POPS...
COLLEGE STATION (CLL)  68 86 69 86 70/ 10 20 20 20
HOUSTON(IAH)           70 85 71 85 72/ 20 50 30 30
GALVESTON(GLS)         74 82 74 82 74/ 30 50 20 40
&&

33/40
Hazardous weather outlook, May 16, 6:00 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SUN MAY 16 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT SUN MAY 16 2004

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...SOME AREA
RIVERS WILL REMAIN NEAR OR ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. MOST RIVERS SHOULD BEGIN
TO RECEDE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wharton

When
May 16, 2:55 PM CST
Where
Wharton County, Pierce
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Funnel cloud outside DPS office.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403588.